Texas, 2013

Damaging Winds in Texas, August 13, 2013

August 13, 2013 · NWS SHV · 2 events in 1 county or zone

Isolated severe thunderstorms developed across portions of Northeast Texas during the afternoon hours of August 13th. These storms developed in a moderately unstable airmass and with a layer of drier air in the low levels of the atmosphere, once these thunderstorms decayed, they produced pockets of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms developed across portions of Northeast Texas during the afternoon hours of August 13th. These storms developed in a moderately unstable airmass and with a layer of drier air in the low levels of the atmosphere, once these thunderstorms decayed, they produced pockets of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 13, 9:36 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 13, 9:36 AM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1036 AM CDT TUE AUG 13 2013

.DISCUSSION...
WILL UPDATE FORECAST THIS MORNING FOR TODAYS TEMPERATURES...AS
CLOUDS AND POTENTIAL PRECIP WILL KEEP READINGS DOWN THIS AFTERNOON
FOR MOST OF THE AREA NORTH OF INTERSTATE 20. SOME LOCATIONS ACROSS
NORTHEAST TEXAS AND NORTH LOUISIANA MAY ALREADY HAVE WARMED TO
NEAR THE MAX...AS AN OUTFLOW BOUNDARY BRINGS COOLER AIR SOUTH.
HAVE NO PROBLEM WITH POPS...AS A VERY UNSTABLE 12Z SHV SOUNDING
COMBINED WITH A PW OF 2 INCHES IS JUST WAITING FOR A LITTLE LIFT...
EITHER BY HEATING OR A BOUNDARY.

UPDATE OUT SHORTLY.

&&

TSTMS ARE EXPECTED TO BECOME MORE NUMEROUS TODAY...MAINLY ALONG
AND NE OF A KPRX/KSHV/KIER LINE...AS A DISTURBANCE AND COLD FRONT
MOVE INTO THE REGION. CONVECTION WILL LIKELY SPREAD ACROSS ALL AREAS
BY TONIGHT...AND CONTINUE INTERMITTENTLY THROUGH AND BEYOND THE END
OF THE 18Z TAF PD. AS THE CONVECTION BECOMES MORE WIDESPREAD...
FLIGHT CONDITIONS AT AREA TERMINALS WILL DECLINE. WINDS N OF I-20
WILL GENERALLY BE VRBL WITH MULTIPLE OUTFLOW BOUNDARIES IN THE
VC...AND SW AT 8-10 KTS WITH HIGHER GUSTS ACROSS AREAS S OF I-20.
/12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  73  87  66  90 /  50  70  70  30  20
MLU  92  71  86  63  88 /  70  70  70  30  20
DEQ  85  70  84  58  87 /  70  70  50  20  10
TXK  88  71  85  60  88 /  70  70  50  20  10
ELD  85  70  84  58  87 /  70  70  50  20  10
TYR  95  74  89  67  91 /  30  60  60  30  20
GGG  95  74  88  65  91 /  30  60  60  30  20
LFK  98  74  90  68  92 /  20  40  60  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/12
Hazardous weather outlook, Aug 13, 10:56 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT TUE AUG 13 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-141100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL BECOME SCATTERED TO NUMEROUS ACROSS SOUTHEAST
OKLAHOMA INTO SOUTHWEST ARKANSAS AND NORTHEAST LOUISIANA AS A
DISTURBANCE MOVES INTO THE REGION FROM THE NORTHWEST. ISOLATED
SEVERE STORMS CANNOT BE RULED OUT WITH THE POTENTIAL FOR DAMAGING
WIND GUSTS. LOCALLY HEAVY DOWNPOURS ARE EXPECTED IN THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS WILL BE MOVING THROUGH THE REGION ON
WEDNESDAY BEFORE ENDING FROM NORTH TO SOUTH WEDNESDAY NIGHT.
AGAIN...HEAVY DOWNPOURS AND ISOLATED SEVERE WIND DAMAGE MAY
ACCOMPANY THE STORMS WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 13, 12:04 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
104 PM CDT TUE AUG 13 2013

ARZ070-071-LAZ001-002-TXZ112-131900-
BOSSIER-CADDO-CASS-LAFAYETTE-MILLER-
104 PM CDT TUE AUG 13 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 200 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     LAFAYETTE AND MILLER...
IN NORTHEAST TEXAS...
     CASS...
IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BRADLEY...DODDRIDGE...RAVANNA...GILLIAM...HOSSTON...IDA...PLAIN
     DEALING...RODESSA...VIVIAN...BIVINS AND MCLEOD...

AT 101 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BIVINS...OR 8 MILES SOUTH OF
ATLANTA...MOVING EAST AT 20 MPH.

WINDS UP TO 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THIS STORM.

12
Special weather statement, Aug 13, 12:45 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
145 PM CDT TUE AUG 13 2013

TXZ111-112-131930-
CASS-MORRIS-
145 PM CDT TUE AUG 13 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MORRIS AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     DAINGERFIELD...HUGHES SPRINGS...JENKINS...KILDARE...LINDEN AND
     ROCKY BRANCH...

AT 141 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DAINGERFIELD...OR 17 MILES EAST
OF PITTSBURG...MOVING EAST AT 20 MPH.

WINDS OF 40 TO 50 MPH...BREIF BUT HEAVY DOWNPOURS...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

12
Special weather statement, Aug 13, 1:08 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
208 PM CDT TUE AUG 13 2013

LAZ005-013-131945-
JACKSON-LINCOLN-
208 PM CDT TUE AUG 13 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN AND JACKSON...

INCLUDING THE FOLLOWING LOCATIONS...
     GRAMBLING AND RUSTON...

AT 204 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GRAMBLING...MOVING EAST AT 10
MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

WCM
Special weather statement, Aug 13, 1:38 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
238 PM CDT TUE AUG 13 2013

TXZ108-132015-
FRANKLIN-
238 PM CDT TUE AUG 13 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     FRANKLIN...

INCLUDING THE FOLLOWING LOCATIONS...
     HAGANSPORT AND MOUNT VERNON...

AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF MOUNT VERNON...
OR 9 MILES SOUTHEAST OF HAGANSPORT...MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

WCM
Local storm report, Aug 13, 1:51 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
251 PM CDT TUE AUG 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     HAUGHTON                32.53N  93.51W
08/13/2013                   BOSSIER            LA   LAW ENFORCEMENT

            POWER POLE DOWN AND CAUSING SPARKS

&&

EVENT NUMBER SHV1300335

25
Special weather statement, Aug 13, 2:11 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
311 PM CDT TUE AUG 13 2013

TXZ108-132115-
FRANKLIN-
311 PM CDT TUE AUG 13 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     FRANKLIN...

INCLUDING THE FOLLOWING LOCATIONS...
     MOUNT VERNON AND PURLEY...

AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MOUNT VERNON...OR 13 MILES SOUTH
OF HAGANSPORT...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

WCM

The radar

The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 13, 2:19 PM CST
Where
Franklin County, 2.07 mi N of Burley
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.130, -95.270

A tree was downed near Interstate 30 southwest of Mount Vernon, Texas.

Thunderstorm Wind, Franklin

When
August 13, 2:37 PM CST
Where
Franklin County, 0.69 mi N of Purley
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.110, -95.250

Trees were downed on Hwy. 37 and FM. 900 near Purley, Texas. There was also a report of minor roof damage from thunderstorm wind gusts near Purley, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462269, 462270.